Pennsylvania, 2003

Flood in Pennsylvania, March 6, 2003

March 6, 2003 · NWS CTP · 1 event in 1 county or zone

Warm temperatures, leading to snowmelt, combined with a light rain, caused Little Chickies Creek at Mt. Joy to exceed its banks during the afternoon of March 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Warm temperatures, leading to snowmelt, combined with a light rain, caused Little Chickies Creek at Mt. Joy to exceed its banks during the afternoon of March 6th. Automated IFLOWS gages indicated the stream crested at 9.4 feet, well above the established flood stage of 8.0 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 6, 11:00 AM EST, 1 hour earlier.

Area forecast discussion, Mar 6, 11:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EST THU MAR 6 2003

UPDATING TO REMOVE MORNING/AFTN WORDING REFERENCES. STEADY PCPN HAS
ENDED OVER SW SECTIONS AND WILL END REMAINDER OF CWA OVER THE NEXT
COUPLE OF HOURS. SCT SNOW SHOWERS WILL CONTINUE MUCH OF AFTN MOST
LOCATIONS...WITH LITTLE ADDITIONAL ACCUM EXPECTED. TWEAKED TEMPS
SOME SECTIONS. WRN SECTIONS HAVE REACHED THEIR HIGH TEMPERATURES AND
TEMPS WILL BE FALLING THROUGH REMAINDER OF DAY.

SINCE STEADY PCPN HAS OR WILL END SOON...PLAN TO LET ADV FOR SRN TWO
THIRDS EXPIRE AT 3PM.

NO CHANGES BEYOND FIRST PD.

.CTP...
PA...WINTER WEATHER ADVISORY THRU EARLY AFTN FOR ZONES
PAZ012...PAZ017>019...PAZ024>028...PAZ033>036...PAZ041>042...PAZ045>0
46...PAZ049>053...PAZ056>059...PAZ063>066.

GARTNER
Hazardous weather outlook, Mar 6, 5:16 AM EST, 6 hours 44 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A MIXED BAG OF
PRECIPITATION TO CENTRAL PENNSYLVANIA.  WINTER WEATHER ADVISORIES
ARE IN EFFECT FOR THIS WINTRY PRECIPITATION...WITH 2 TO 4 INCHES OF
SNOW ACCUMULATION EXPECTED OVER CENTRAL SECTIONS...WHILE SOUTHERN
SECTIONS RECEIVE MORE MIXING WITH SLEET AND FREEZING RAIN.  FAR
SOUTHEAST SECTIONS WILL RECEIVE MOSTLY RAIN...WITH A CHANGE TO SNOW
SHOWERS THIS AFTERNOON BEFORE PRECIPITATION ENDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
March 6, 12:00 PM EST to 5:15 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341660.